Anaphylaxis is a severe, whole-body allergic reaction to a chemical that has become an allergen. After being exposed to a substance such as bee sting venom, the person's immune system becomes sensitized to it.
When the person is exposed to that allergen again, an allergic reaction may occur. Anaphylaxis happens quickly after the exposure, is severe, and involves the whole body.
Tissues in different parts of the body release histamine and other substances. This causes the airways to tighten and leads to other symptoms.
Some drugs (morphine, x-ray dye, aspirin, and others) may cause an anaphylactic-like reaction (anaphylactoid reaction) when people are first exposed to them. These reactions are not the same as the immune system response that occurs with "true" anaphylaxis. However, the symptoms, risk for complications, and treatment are the same for both types of reactions.
Anaphylaxis can occur in response to any allergen. Common causes include:
Skin that is blue from lack of oxygen or pale from shock
Swelling (angioedema) in the throat that may be severe enough to block the airway
Swelling of the eyes or face
The health care provider will wait to test for the allergen that caused anaphylaxis (if the cause is not obvious) until after treatment.
Anaphylaxis is an emergency condition that needs professional medical attention right away. Call 911 immediately.
Check the person's airway, breathing, and circulation (the ABC's of Basic Life Support). A warning sign of dangerous throat swelling is a very hoarse or whispered voice, or coarse sounds when the person is breathing in air. If necessary, begin rescue breathing and CPR.
Calm and reassure the person.
If the allergic reaction is from a bee sting, scrape the stinger off the skin with something firm (such as a fingernail or plastic credit card). Do not use tweezers -- squeezing the stinger will release more venom.
If the person has emergency allergy medicine on hand, help the person take or inject the medication. Avoid oral medication if the person is having difficulty breathing.
Take steps to prevent shock. Have the person lie flat, raise the person's feet about 12 inches, and cover him or her with a coat or blanket. Do NOT place the person in this position if a head, neck, back, or leg injury is suspected, or if it causes discomfort.
Do NOT assume that any allergy shots the person has already received will provide complete protection.
Do NOT place a pillow under the person's head if he or she is having trouble breathing. This can block the airways.
Do NOT give the person anything by mouth if the person is having trouble breathing.
Paramedics or other health care providers may place a tube through the nose or mouth into the airways (endotracheal intubation) or perform emergency surgery to place a tube directly into the trachea (tracheostomy or cricothyrotomy).
The person may receive antihistamines, such as diphenhydramine, and corticosteroids, such as prednisone, to further reduce symptoms (after lifesaving measures and epinephrine are given).
Anaphylaxis is a severe disorder that can be life-threatening without prompt treatment. However, symptoms usually get better with the right therapy, so it is important to act right away.
Call 911 if you develop severe symptoms of anaphylaxis. If you are with another person, he or she may take you to the nearest emergency room.
Avoid triggers such as foods and medications that have caused an allergic reaction in the past. Ask detailed questions about ingredients when you are eating away from home. Also carefully examine ingredient labels.
If you have a child who is allergic to certain foods, introduce one new food at a time in small amounts so you can recognize an allergic reaction.
People who know that they have had serious allergic reactions should wear a medical ID tag.
If you have a history of serious allergic reactions, carry emergency medications (such as a chewable form of diphenhydramine and injectable epinephrine or a bee sting kit) according to your health care provider's instructions.
Do not use your injectable epinephrine on anyone else. They may have a condition (such as a heart problem) that could be negatively affected by this drug.
Wasserman SI. Approach to the person with allergic or immunologic disease. In: Goldman L, Schafer AI, eds. Cecil Medicine. 24th ed. Philadelphia, Pa: Saunders Elsevier; 2011:chap 257.
David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine. Stuart I. Henochowicz, MD, FACP, Associate Clinical Professor of Medicine, Division of Allergy, Immunology, and Rheumatology, Georgetown University Medical School. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.